Colorado, 2009

Flash Flooding in Colorado, July 26, 2009

July 26, 2009 · NWS PUB · 6 events in 3 counties and zones

Thunderstorms produced very heavy rain. Roads and streets were flooded in eastern Colorado Springs, Fremont County, including Canon City, and in the San Isabel area in Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms produced very heavy rain. Roads and streets were flooded in eastern Colorado Springs, Fremont County, including Canon City, and in the San Isabel area in Custer County. Roads were washed out near San Isabel and north of Texas Creek in Fremont County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 1:28 PM MST, 25 minutes earlier.

Area forecast discussion, Jul 26, 1:28 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
228 PM MDT SUN JUL 26 2009

.SHORT TERM...

(TONIGHT AND MONDAY)

...MAIN FORECAST CONCERNS ARE POTENTIAL FOR FLASH FLOODING THIS
AFTERNOON AND EVENING...

NOT MUCH CHANGE IN OVERALL PATTERN FROM YESTERDAY THOUGH THERE ARE A
FEW SUBTLE FEATURES OF INTEREST.  FIRST PRECIP WATERS HAVE INCREASED WITHIN
THE RECIRCULATED MOISTURE PLUME WITH VALUES INCREASING TO UP TO
AROUND 180% OF NORMAL VS THE 150% FROM YESTERDAY.  WV SHOWS NEXT
DISTINCT SHORTWAVE MOVING INTO NW CO WHICH WILL BE TRACKING EASTWARD
AROUND THE PERIPHERY OF THE UPPER RIDGE ACROSS THE AREA LATE THIS
AFTERNOON AND INTO TONIGHT.  THIS FEATURE HAS ALREADY BEGUN TO FIRE
OFF THUNDERSTORMS ACROSS WRN AND NRN CO AS OF 18Z...AND IN AN HOUR
OR TWO EXPECT ACTIVITY WILL BE RAMPING UP ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST COLORADO.  SURFACE DEW POINTS ARE STILL IN THE
50S TO LOWER 60S ACROSS THE PLAINS...WITH 50 DEW POINTS WELL UP INTO
THE HIGH VALLEYS AND 40S FOR THE HIGHER MTNS.  THIS YIELD CAPE
VALUES OF AROUND 800 TO 1500 J/KG ACROSS THE EASTERN
MOUNTAINS/PLAINS WITH THE HIGHEST VALUES ALONG THE LOWER EASTERN
SLOPES OF THE SE MOUNTAINS. SPC MESO ANALYSIS HAS ANOTHER AXIS OF
HIGH CAPE OF 1500 J/KG ALONG THE CO/NM BORDER. BOTH NAM AND GFS HAVE
QUITE WIDESPREAD QPF ACROSS THE SE MTS/ADJACENT PLAINS FOR THIS
AFTERNOON AND EVENING DUE TO A COMBINATION OF SURFACE HEATING AND
FORCING FROM INCOMING SHORTWAVE...AND DUE TO THE HEAVY RAIN AND SATURATED
SOILS THE OCCURRED YESTERDAY...HAVE OPTED TO ISSUE A FLASH FLOOD
WATCH FOR THESE AREAS FROM 2 PM THIS AFTERNOON THROUGH MIDNIGHT
TONIGHT.  BURN SCARS AND AREAS WHICH RECEIVED HEAVY RAIN YESTERDAY
WILL BE THE MOST PRONE TO FLASH FLOODING.  HOWEVER...URBAN AREAS TOO
(AS WE SAW IN CANON CITY YESTERDAY) WILL BE SUSCEPTIBLE TO RAPID RUN
OFF AND FLASH FLOODING AS WELL.  STEEP SLOPES IN THE MOUNTAIN AREAS
COULD SEE SOME MUD/ROCK SLIDES UNDER THE HEAVIER THUNDERSTORMS.
PRECIPITATION RATES OF AROUND 2 INCHES PER HOUR OR EVEN A LITTLE
HIGHER WILL BE POSSIBLE AGAIN WITH THE STRONGER STORMS.

AS FOR SEVERE THUNDERSTORM POTENTIAL...LAPS SOUNDINGS AND MODEL
SOUNDINGS ARENT SHOWING MUCH CAPE IN THE HAIL GROWTH REGION OF THE
STORMS.  SO THINK THAT SCENARIO MAY PLAY OUT A LOT LIKE
YESTERDAY...WITH LOTS OF PEA TO MARBLE SIZE HAIL AND HEAVY RAIN.
COULDNT RULE OUT A COUPLE NICKEL TO NEAR QUARTER SIZED HAIL STONES
WITH INITIAL UPDRAFTS AS THEY TAP POCKETS OF HIGHER CAPE ALONG THE
LOWER EASTERN SLOPES.

MODELS DIMINISH PRECIPITATION FAIRLY RAPIDLY AFTER MIDNIGHT...THOUGH
COULDNT RULE OUT A STRAY STORM OR TWO.

FOR MONDAY...MODELS START TO MOVE THE UPPER TROF ACROSS THE NW U.S
TOWARDS THE AREA BY LATE IN THE PERIOD.  70 KT UPPER JET WILL NOSE
INTO CENTRAL/SE CO DURING THE AFTN.  MODELS DRY OUT SURFACE DEW
POINTS ACROSS THE SE PLAINS SOME...AS FRONT LIFTS BACK TO THE NORTH
ACROSS NE CO.  THUS PRECIP WATERS IN NAM12 COME DOWN TO AROUND
130-150% OF NORMAL. THE DRYING IN THE LOW LEVELS HELPS TO CUT DOWN
THE CAPE AND THERE APPEARS TO BE LESS OF A SEVERE THREAT TOMORROW
DUE TO THAT.  HOWEVER WITH INCREASING WINDS ALOFT...SHEARS WILL BE
ON THE INCREASE. WITH FORCING MOVING IN ALOFT...ITS HARD TO DECREASE
POPS SUBSTANTIALLY...THOUGH DO THINK THERE WILL BE A MINIMA IN
COVERAGE ACROSS THE I-25 CORRIDOR SOUTH OF KCOS TO KTAD.
THUNDERSTORMS MAY FIRE ALONG THE CONVERGENCE AXIS DEPICTED BY THE
NAM ACROSS THE FAR EASTERN COUNTIES THEN UP ALONG THE OLD BOUNDARY
TO THE NORTH.  WILL GO WITH SCATTERED POPS FOR THESE AREAS.  HEAVY
RAIN WILL STILL BE A THREAT WITH STORMS TOMORROW...BUT THINK THIS
THREAT WILL BE LESS WIDESPREAD.  AT LEAST UNTIL THE SHORTWAVE MOVES
IN LATER IN THE PERIOD. SEE DISCUSSION BELOW.  -KT

.LONG TERM...

(MONDAY NIGHT THROUGH SUNDAY)

LONG TERM CONCERNS REMAIN STRENGTH AND COVERAGE OF CONVECTION ALONG
WITH TIMING OF BOUNDARIES MOVING ACROSS THE STATE THROUGH THE PERIOD.

MONDAY NIGHT-TUESDAY NIGHT...MODELS CONTINUE TO INDICATE INCREASING
NORTHWEST FLOW ACROSS THE REGION MONDAY NIGHT AS A STRONG SHORT WAVE
DIVING ACROSS NORTHERN ROCKIES MONDAY AFTERNOON CONTINUES ACROSS
NORTHEASTERN COLORADO MONDAY NIGHT AND INTO CENTRAL HIGH PLAINS
TUESDAY. MODELS INDICATING A SLIGHT DECREASE IN MID AND UPPER LEVEL
MOISTURE ACROSS THE STATE...THOUGH WITH INCREASED UVV ASSOCIATED
WITH LEFT QUAD OF JET TRANSLATING ACROSS SOUTH CENTRAL COLORADO
MONDAY NIGHT...SHOULD CONTINUE TO SCATTERED THUNDERSTORMS ACROSS
THE AREA. MODELS CONTINUE TO DIFFER ON TIMING OF ASSOCIATED COLD
FRONT SLIDING ACROSS THE EASTERN PLAINS WITH GFS STILL LOOKING THE
MOST REASONABLE AS IT HAS THE FRONT MOVING ACROSS NORTHEASTERN
COLORADO LATE MONDAY AFTERNOON...TO THE PALMER DVD MONDAY EVENING
AND ACROSS THE REST OF THE SE PLAINS THROUGH LATE MONDAY NIGHT. WITH
MOISTURE POOLING ALONG AND BEHIND THE FRONT...ALONG WITH THE
MODERATE WESTERLY FLOW ALOFT...THERE REMAINS THE POSSIBILITY OF
STRONG TO SEVERE STORMS ACROSS THE PLAINS MONDAY NIGHT...WITH LARGE
HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL THE MAIN THREATS.
WITH COOL AND MOIST LOW LEVEL UPSLOPE STRENGTHENING THROUGH THE DAY
TUESDAY...SHOULD SEE INCREASING STABILITY ACROSS THE EASTERN PLAINS
AND HAVE CONTINUED THE TREND OF TAPERING BACK POPS FROM THE I-25
CORRIDOR EASTWARD. HOWEVER...WITH MOISTURE IN PLACE ALONG WITH
STRONG SOLAR HEATING ACROSS THE HIGHER TERRAIN...ISOLATED TO
SCATTERED POPS TO REMAIN ACROSS THE MTS AND HIGH VALLEYS WITH BEST
COVERAGE EXPECTED ACROSS THE EASTERN MTS AND IMMEDIATE ADJACENT
PLAINS.

WEDNESDAY-THURSDAY...MODERATE NORTHWEST FLOW ALOFT PROGGED TO
CONTINUE ACROSS THE REGION WEDNESDAY WITH ANOTHER STRONG SHORT WAVE
AND ASSOCIATED FRONT PROGGED TO DIVE ACROSS THE NORTHERN ROCKIES
THROUGH THE HIGH PLAINS WEDNESDAY EVENING. WITH MODERATE WESTERLY
FLOW CONTINUING ALOFT ALONG WITH LOW LEVEL MOISTURE REMAINING IN
PLACE...SHOULD SEE AN INCREASED THREAT OF STRONG TO SEVERE STORMS
ACROSS THE PLAINS ON WEDNESDAY WITH LARGE HAIL AND STRONG WINDS THE
MAIN THREATS. FRONT CONTINUES ACROSS THE EASTERN PLAINS WEDNESDAY
NIGHT WITH MOIST UPSLOPE FLOW RETURNING ACROSS THE PLAINS THROUGH
THE DAY THURSDAY. HAVE KEPT ISOLATED TO SCATTERED POPS ACROSS THE
AREA WEDNESDAY AND THURSDAY...WITH BEST POPS ACROSS THE EASTERN MTS
AND PLAINS.

FRIDAY-SUNDAY...MODELS CONTINUE TO INDICATE A WARMING AND DRYING
TREND THROUGH THIS PERIOD AS UPPER RIDGING PUSHES BACK INTO THE
DESERT SOUTHWEST AND GREAT BASIN REGION FRIDAY AND INTO WESTERN
COLORADO SATURDAY AND SUNDAY. COULD SEE ANOTHER WEAK FRONT MOVING
ACROSS THE EASTERN PLAINS FRIDAY AS THE ECMWF KEEPS THE STATE ON THE
WESTERN PERIPHERY OF STRONGER FLOW ALOFT THROUGH SATURDAY...THOUGH
WILL CONTINUE TO TREND TOWARD THE WARMER AND DRIER GFS. -MW

&&

.AVIATION...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE AREA TODAY WITH
THUNDERSTORMS MOST NUMEROUS ACROSS THE EASTERN MOUNTAINS.  MVFR TO
LOCAL IFR CIGS ALONG WITH HEAVY RAINFALL WILL BE THE MAIN THREATS
WITH THUNDERSTORMS.  HOWEVER A FEW OF THE STRONGER STORMS COULD
PRODUCE HAIL TO NEAR 1 INCH IN DIAMETER ALONG WITH LOCALIZED ERRATIC
GUSTY WINDS UP TO 50 MPH.  VFR CIGS EXPECTED OVERNIGHT FOR MOST
AREAS...THOUGH COULD SEE SOME PATCHY IFR STRATUS/FOG ACROSS PORTIONS
OF THE SE PLAINS.  MODELS DEPICT LIGHT NORTHWEST SFC WINDS SPREADING
IN LATER TONIGHT WHICH IS ANTICIPATED TO PROVIDE ENOUGH DRAINAGE TO
PREVENT PERSISTENT IFR STRATUS FROM DEVELOPING AT KCOS.  KPUB HAS A
SLIGHTLY BETTER POTENTIAL THOUGH ITS STILL QUITE UNCERTAIN HOW
PERSISTENT THIS MAY BE AND DEPENDENT ON HOW MUCH RAINFALL OCCURS
TONIGHT.  WILL THROW IN A SCT015 LAYER AT KPUB AFTER 12Z UNTIL THESE
DETAILS BECOME MORE CERTAIN. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ072>088-094.

&&

31/23
Hazardous weather outlook, Jul 26, 10:01 AM MST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1101 AM MDT SUN JUL 26 2009

COZ058>089-093>099-271715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1101 AM MDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY...WITH THUNDERSTORMS MOST NUMEROUS ACROSS
THE EASTERN MOUNTAINS AND ADJACENT PLAINS.  THE MAIN THREAT WITH
THUNDERSTORMS TODAY WILL BE SMALL HAIL AND LOCALLY HEAVY RAINFALL.
RAINFALL RATES OF AROUND 2 INCHES PER HOUR WILL BE POSSIBLE WITH
THE STRONGER STORMS. THIS COULD RESULT IN LOCALIZED FLASH
FLOODING ACROSS THE EASTERN MOUNTAINS AND ADJACENT I-25 CORRIDOR
AS WELL AS NORTHERN SLOPES OF THE RATON RIDGE THIS AFTERNOON
THROUGH THIS EVENING. SOILS THAT ARE ALREADY SATURATED FROM THE
HEAVY RAINFALL YESTERDAY WILL BE MOST PRONE TO FLASH FLOODING...AS
WELL AS URBAN AREAS AND BURN SCARS WHERE HEAVY RAIN CAN CAUSE
QUICK RUNOFF. THE AREA WITH THE GREATEST RISK FOR FLASH FLOODING
WILL BE MAINLY ALONG AND WEST OF INTERSTATE 25.

SOME OF THESE STORMS COULD ALSO BECOME STRONG TO POSSIBLY SEVERE
LATER THIS AFTERNOON AND EVENING...WITH HAIL UP TO ONE INCH AND
WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WEATHER PATTERN FROM MONDAY THROUGH ABOUT THURSDAY IS EXPECTED
TO BE QUITE ACTIVE AS NUMEROUS DISTURBANCES ALOFT INTERACT WITH AN
LOW LEVEL UNSTABLE ATMOSPHERE.

THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE FROM LATE
MONDAY AFTERNOON INTO EARLY TUESDAY MORNING ACROSS THE EASTERN
PLAINS OF COLORADO. IN ADDITION TO THE SEVERE WEATHER
THREAT...SOME OF THESE STORMS WILL BE CAPABLE OF HEAVY RAIN WHICH
MAY CAUSE FLASH FLOODING.

FOR TUESDAY...COMPUTER SIMULATIONS ARE INDICATING IT MAY BE TO
STABLE ON THE PLAINS FOR THUNDERSTORMS ON THIS
DAY...HOWEVER...THEY INDICATE THAT SEVERE STORMS ALONG WITH HEAVY
RAIN MAY BE POSSIBLE IN THE MOUNTAINS AND MOUNTAIN VALLEYS. THIS
INCLUDES ALL OF TELLER COUNTY AND THE HIGHER ELEVATIONS OF EL PASO
COUNTY. IT ALSO INCLUDES THE EAST FACING SLOPES OF THE SANGRE DE
CRISTO MOUNTAINS...THE WET MOUNTAINS AND THE WET MOUNTAIN VALLEYS.

IF THE LOW LEVELS OF THE ATMOSPHERE ON THE PLAINS DOES BECOME
UNSTABLE ON TUESDAY...THEN SEVERE WEATHER WILL BE POSSIBLE ON THE
PLAINS TUESDAY AFTERNOON AND EVENING.

ON WEDNESDAY...ANOTHER DISTURBANCE WILL MOVE ACROSS THE
STATE...AND IT IS ANTICIPATED THAT THE ATMOSPHERE OVER THE PLAINS
WILL BE QUITE UNSTABLE. LIKEWISE...SEVERE THUNDERSTORMS ALONG WITH
HEAVY RAIN WILL BE POSSIBLE.

ALTHOUGH THUNDERSTORMS ARE EXPECTED THROUGH THE REST OF THE
PERIOD...THE THREAT OF SEVERE WEATHER WILL DECREASE AS
TEMPERATURES ALOFT INCREASE REDUCING THE DEEP LAYER INSTABILITY
OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 11 AM MDT.

31/23

In the hours before

Local storm report, Jul 26, 9:15 AM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1015 AM MDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      LA VETA PASS            37.61N 105.19W
07/25/2009                   HUERFANO           CO   TRAINED SPOTTER

            HEAVY RAIN PRODUCED MUDSLIDES ALONG AND NEAR THE WEST
            SIDE OF LA VETA PASS ON US HIGHWAY 160...CLOSED HIGHWAY.

&&

MN
Special weather statement, Jul 26, 1:41 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT SUN JUL 26 2009

COZ081-084-085-262115-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
241 PM MDT SUN JUL 26 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO
   THIS INCLUDES...COLORADO SPRINGS.

AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CENTRAL COLORADO SPRINGS...OR NEAR COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  PETERSON AFB.
  EAST CENTRAL COLORADO SPRINGS.
  FALCON.
  SCHRIEVER AFB.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 66 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 26, 1:53 PM MST to 3:53 PM MST
Where
El Paso County, 3.88 mi N of Peterson Afb to 2.81 mi N of Peterson Afb
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.886, -104.715

Water 8 to 10 inches deep was noted at the intersection of Tutt and Constitution.

Flash Flood, El Paso

When
July 26, 2:04 PM MST to 4:04 PM MST
Where
El Paso County, 5.1 mi NNW of Peterson Afb to 5 mi NNW of Peterson Afb
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.900, -104.740

Street flooding was observed, with water depth up to the bottom of pickup truck doors.

Flash Flood, El Paso

When
July 26, 2:20 PM MST to 4:20 PM MST
Where
El Paso County, 2.32 mi NW of Peterson Afb to 2.18 mi NW of Peterson Afb
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.849, -104.745

Creek went out of its bank and flowed across the intersection of Galley Road and San Miguel Road.

Flash Flood, Fremont

When
July 26, 3:38 PM MST to 6:38 PM MST
Where
Fremont County, 1.39 mi NW of Canon City to 1.53 mi NE of Canon City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.466, -105.246

Several roads and streets were closed in Canon City, with some water around 2 1/2 feet deep.

Flash Flood, Custer

When
July 26, 3:45 PM MST to 4:15 PM MST
Where
Custer County, 1.82 mi NNW of San Isabel to 2.67 mi NNW of San Isabel
Cause
Heavy Rain
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
38.005, -105.062

Six inches of water was observed flowing over roadways...with several gravel roads washed out and impassable.

Flash Flood, Fremont

When
July 26, 5:00 PM MST to 6:00 PM MST
Where
Fremont County, 1.13 mi NW of Texas Creek to 2.75 mi N of Texas Creek
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.421, -105.596

County Road 27, north of Texas Creek, had several washouts. Fourteen people and their vehicles were stranded on the road, which leads to a popular recreation area. Washouts were as deep as 8 feet. In addition, dirt and rock debris washed into the Arkansas River which needed to be excavated from bridge abutements.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189947, 189942, 189955, 189957, 189960, 190470.